advertisement
Question
Posted by: BELLE | 2008/06/04

PANIC AND EPILEPSY

I suffered from epilepsy many years ago (14-21 years of age). I only recently found out that the grand mal seizures I had (still a possibility of recurring) could lapse into status epil., which I learnt is a life threatening seizure. As a result of reading this, I start panicking as soon as my vision is disturbed, palpitations or any other weird feeling, I feel I'll get a seizure which could end in status. I have lately been having alot of "blackouts", I'd loose all or a portion of my vision for a few seconds and will then panic as it feels exactly the same as an aura one experiences before a seizure. I use ativan for the panic attacks ( seen shrinks but nobody has been able to help so far) and Lamictin for the seizures. A neurologist told me to carry on with the meds, although I have been seizure free for many years. But please offer some help as I don't want to rely on Ativan just to have a half normal life. I dont go out, dont go far from medical care, wont drive or be alone anymore. I've lost my life, help!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Status is indeed a serious condition, but uncommon, especially in people under treatment for their epilepsy ; and if I understand you that you have not had a fit for years, I have absolutely never heard of anyone going into status in that situation. I don't know what sort of shrinks you have seen, but Ativan is never a long-term solution to anything, and especially not to panic attacks, which respond best to Cognitive-Behaviour Therapy ( CBT ) and perhaps some antidepressants ( though of course one would want to avoid any that might slightly increase the tendency towards having a fit. I think you should seek CBT to deal with this excessive and unpleasant feat of status which is vanishingly unlikely, and generally to cope better with your quiescent epilepsy, and your high levels fo anxiety. You can get your life back, where it belongs !
Just don't stop the Ativan abruptly, suddenly, as that can lead to increased anxiety for some days, and could even spark off a fit which otherwise you wouldn't have. But it is not a good drug to remain on long-term, so ask your shrink for advice on planning the smoothest way to come off it gradually.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement